Sunday, February 04, 2007

Living with the contradictions of chemotherapy


It's now Day 10 of my chemo cycle, and I wanted to write more about being on chemo. If you, the reader, have ever been on chemo, this may not be that interesting, but I know lots of folks reading this blog aren't on it now, never have been, and hopefully never will need to be, so I thought my observations could describe my experience more concretely,and give a sense of the experience.

First, every chemo regimen is different. Even for the few of us with gallbladder cancer, doctors will frequently prescribe a different combination of drugs. And, sometimes we start with one regimen and, either it doesn't work to slow/kill the tumor, or the side effects become too great, and we have to stop and start something different.

I am on a 21-day chemo cycle. On Day 1, I am infused with Oxaliplatin. That same day, I begin taking pills of Xeloda, within half an hour of eating breakfast and dinner. I'll take those pills for two weeks, and then I have a week with no chemo, time for the "good cells" to rest and recuperate before we begin the cycle all over again. And I have taken my pills as scheduled, even when I didn't feel much like eating, but knew that I needed to eat breakfast or dinner so that I could take the chemo pills on a full stomach, on schedule. Interestingly, after I first drafted this post, I read in today's Boston Globe that taking pills at home is changing the nature of cancer treatment, and the doctors are trying to figure out how to ensure that all patients take all of the medicine prescribed.

The job of the chemotherapy drugs is to kill cancer cells (because, remember, they don't seem to "know how" to die all by themselves, like regular cells - apoptosis!) Chemo drugs are strong and tend to have side effects, but not everyone gets all of the side effects.

So here's the contradiction of my chemo:

1. I can't drink cold beverages or eat cold food, or expose my body to cold air for 2-7 days (or maybe longer) after the Oxaliplatin infusion. Simultaneously, I cannot get my hands or feet in hot water (no washing dishes in wash water, not even with rubber gloves, which leaves the hands too hot). The "moderation" of temperature required by this regimen reminds me of how my father likes to encourage moderation in all things (all my life, he's encouraged me to remember this).

2. Either of the drugs may make me nauseous, the Oxaliplatin especially right after the infusion, and the Xeloda anytime. Or not. So, I continue to take the compazine - mostly at night - if I'm feeling nauseous, but if I take it during the day, it makes me sleepy and fuzzy brained. And, I'm happy to say (knock wood) that so far, my nausea has been mild, and has been the only clear GI tract effect of the chemo. And I just bought some "sea bands," at my local drugstore. They used acupuncture/acupressure concepts, and fit tightly on my wrist with a small hard bead pressing in on the naseau "point" in my wrists. So far, so good today. (The photos at the top are from the seabands website.)

3. There is no positive correlation between having side effects and whether or not the drug is working. The drugs can work without side effects (and this is the option I'm envisioning!)

4. In order not to develop two fairly common side effects from the Xeloda, the time required for my personal hygiene has just grown by a lot. First, I'm supposed to cream my hands and feet several times daily to keep them moist. At the hospital, they even gave me a free sample of "Udderly Smooth," which turns out to be a lovely cream both for cow udders and people's hands and feet. This extra care is to prevent "hand-foot syndrome," where the skin breaks out in a rash, blisters, etc., and which can be pretty painful.

5. The other common side effect from Xeloda is sore mouth - stomatitis. So, I'm not only brushing my teeth twice a day, as usual, I'm also rinsing with baking soda dissolved in water a few times each day (keeps the bacteria count in our mouths down). And I'm flossing (almost) daily, just as the dentist always recommends! I guess I'm less likely to develop the sores if my mouth is extra clean. Today I notice that the roof of my mouth feels tender, so I'm trying to eat food that won't scrape the insides of my mouth. I'm hoping for great success at avoiding this side effect, but I figure that there just aren't any guarantees.

A quick visit to my world of contradictions in chemotherapy! Up is down, cold is hot, and side effects can stay home . . .

4 comments:

Anonymous said...

hey lynne- love those sea bands!!! lexie wears them the day of and the day after chemo- and i wore them when i was so sick when she was in my belly- if you rub the little beads into the pressure point, it gets you really good acupressure !!!
also , you need to get the book betty crocker's living with cancer cookbook- it has lots of recipes for sore mouth stuff !!! it's got great recipes for every side effect and great pictures !!!!
you can borrow ours for a while to see if you like it !!!!
love ya-
alice

Carrie said...

Hey Lynne,
I don't know how you do it. The food temperature thing alone does not sound like an easy thing to handle.

About the mouth sores, they gave Mom a prescription for Benzydamine. It was working great but tonight I see she has some sores developing again. Though I think that's due to her not rinsing as often as she should have been. It did work the first week she was on it and cleared all the sores which were just starting to show. Anyway, it has to be refrigerated so I'm thinking it may not be the best for you (the temperature thing you have to deal with) but perhaps there is something else they could prescribe? If you've already asked, forget I said anything. You are doing a great job managing everything and I remain very impressed.

Thanks for the reminder of the Sea Bands. I've seen them, or something similar, at our drugstore. May pick up some for Mom.

{{Hug}}

Lipglossles said...

Good luck with the sea bands. I wore them because of my hyperemesis pregnancies. They became quite the accessory. :-)

love ya
stac

Anonymous said...

Holy mackerel, Lynne, those side effects are WEIRD -- biochemistry is even more mysterious than I thought! Thanks for keeping us posted -- and like the song says, you are always on my mind. 8-}

Love, Mary F.